The Lingering Affect

The Lingering Affect

This summer by the river at the cottage – a place of healing and serenity – I was fortunate enough to have a heart-to-heart with a very special person. She is someone I cherish who has traversed her own breast cancer journey. She understood my fatigue, my adversities, and the side-effects, because she too experienced her own, and she gently reminded me that I am still in active treatment. She reminded me that it takes time to heal. She reminded me that I must be kind to myself and to my body…

 

This talk resonated with me, stayed with me, and got me thinking. I know that I have shared much about my personal experience of surviving breast cancer, but I want to take a moment to bring awareness to the long-term side-effects of breast cancer treatment, and how these side-effects can impact everyday life. Why? It is breast cancer awareness month. It is important to breakdown the barriers and share the everyday truth of this disease. However, I can only share my truth, as I know it and as I live it.

 

It has been 39 months and 2 weeks since I was treated for extensive Ductal Carcinoma In Situ with areas of microinvasion. I had a mastectomy and sentinel node biopsy (removal of lymph nodes). The surgery left me with a 15.5 inch scar across my chest, nerve damage, and a misaligned shoulder. In addition to the mastectomy, I am on adjuvant hormonal therapy. I take Tamoxifen. This drug is used to reduce the chances of breast cancer reoccurring or spreading to other parts of the body. It works by interfering with the effects of estrogen in the breast tissue, blocking the estrogen receptors on cancer cells so that the cancer cells cannot use estrogen to grow. This is an active cancer treatment that should not be mistaken for the type of hormonal treatment prescribed to alleviate menopausal symptoms. In fact, Tamoxifen can cause hot flashes, sweats, vaginal irritation, nausea, leg cramps, muscle aches, hair thinning, headaches, and numb/tingling skin. These are the common side-effects that, if afflicted, one must push through each and every day.

 

And so why am I sharing this information? Well, as I mentioned, it is breast cancer awareness month, and I think it’s important for people to understand that when surgery, radiation, and/or chemotherapy cease, the side-effects from these treatments or from adjuvant hormonal therapy may still continue, months and years beyond. It is a reality for some. It is my reality.

 

I am a proud mommy to a very active 5 year old boy. In addition to being physically active with my child (as one has to be!), I also work a physical job in the evenings and on weekends. As a result I cannot always get the kind of rest and sleep I actually require, which then aggravates my cancer-related fatigue. I feel listless, sluggish, and drained. And everyday I battle through the discomforts of nerve damage and the soreness that radiates within my shoulder, across my collar bone, down and through my scar. It is what I endure. These are my side-affects from the surgery, lingering and ever-present. I do not complain, I merely push through. I push onward. Sometimes I push too hard; and when I do, when I am struggling, I speak out. I have learned to be honest [with myself]. I am very grateful for the help – whether it is a colleague that steps in and offers assistance, or my manager providing me with modified tasks/scheduling, or my husband completing the chore I was in the midst of doing. I am grateful for the compassion. It is hard for me to step back, being the ambitious go-getter that I am, but to make it through my days and through my weeks I have to live my life with honesty and be vigilant with my recovering body. I must be kind to myself.

 

These physical adversities are accompanied by Tamoxifen-induced side-effects. I unfortunately experience a handful of the common side-effects. I have learned to share space with these pesky little afflictions, but it can make my day a little more challenging than most. The leg-cramps keep me up at night, the hot flashes and sweats are extremely uncomfortable and unpleasant, the muscle aches can slow me down … and the other affliction, well, I choose not to discuss nor disclose. These will, in time, go away once I complete the adjuvant hormonal therapy, but that isn’t for another 2 years… So until then, I live through these side-effects, trying not to allow them to inhibit me. Sometimes they do.

 

The point to my sharing this – all of this – is that once breast cancer is treated, it does not signify the end of the journey. The warrior/survivor/heroine/wife/mom/daughter/sister/aunt/friend – she may have long-term, lingering side-effects both physical and emotional. She may, if prescribed adjuvant hormonal therapy, continue active treatment for 5 years post-surgery. Yes, Tamoxifen is an active treatment to be taken for the duration of 5 years, which means the possibility of suffering through the pesky side-effects for years to come, all the while trying to live life, to embrace it, and to love it. Some days can be harder than others, but everyday is a step forward.

 

The journey… her journey. It does not end. It merely evolves. She is brave. She is strong. She is resilient. She battles on, often in silence, often smiling through the adversities. Your compassion, your kindness, your awareness, and your generosity is the hand she holds as she navigates this journey.

 

To everyone who continues to hold my hand, I thank you.

 

 

The Lingering Affect. Published by Crystal Joy Hall

No Comments

Sorry, the comment form is closed at this time.